Kansas, 2008

Hail in Kansas, June 22, 2008

June 22, 2008 · NWS DDC · 7 events in 3 counties and zones

Afternoon heating and weak surface convergence allowed scattered thunderstorms to develop, a few that became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Afternoon heating and weak surface convergence allowed scattered thunderstorms to develop, a few that became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 22, 1:59 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Jun 22, 1:59 PM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
259 PM CDT SUN JUN 22 2008

.DISCUSSION...

DAYS 1-2...

INITIAL FORECAST ISSUE WILL BE POPS THIS EVENING FROM SCATTERED
TSRA THAT ARE EXPECTED TO DEVELOP AND ARE IN THE PROCESS OF
DEVELOPING ACROSS PORTIONS OF MY CWA. AFTERNOON HEATING AND WEAK
SURFACE CONVERGENCE FROM MY SOUTHEAST COUNTIES NORTHWEST INTO THE
GLD AREA HAS RESULTED IN A MODERATE CU FIELD AND TCU...A FEW OF
WHICH HAVE GLACIATED. EVEN THOUGH SURFACE BASED CAPES ARE AROUND
2500 J/KG...I CANNOT FIND GOOD FORCING ALOFT. THUS IM UNCERTAIN
ABOUT HOW ORGANIZED ANY OF THIS COULD GET. MODELS DO INDICATE THE
LOW LEVEL WIND FIELD BACKING DURING THE EVENING AND STRENGTHENING
SO THERE COULD BE ADDITIONAL DEVELOPMENT. WILL RAISE POPS TO COVER
THE EVENING ACTIVITY.

ON MONDAY THERE DOES APPEAR TO BE A LITTLE BETTER UPPER SUPPORT IN THE
FORM OF A S/WV TROUGH MOVING OUT OF THE ROCKIES. WILL BASICALLY
KEEP PREVIOUS POPS BUT ADJUST FOR TIMING WHERE THE BEST CHANCE FOR
TSRA DURING THE AFTERNOON WILL BE IN MY NW CWA THEN SPREADING EAST
AND SOUTHEAST DURING THE EVENING. COULD HAVE MORE ORGANIZATION IN
THE FORM OF AN MCS.

MAX TEMPS ON MONDAY WILL BE COOLER THAN TODAY MAINLY BECAUSE OF
DEEPER BOUNDARY LAYER MOISTURE WHICH WILL NOT MIX OUT AS MUCH
(COMPARED TO TODAY) PLUS SFC WINDS WILL HAVE MORE OF A SOUTH TO
SOUTHEAST COMPONENT.  80H TEMPS SHOULD BE SLIGHTLY COOLER TOO.

DAYS 3-7...

MOST OF THE MEDIUM RANGE MODEL SOLUTIONS FROM LAST NIGHT AND THIS
MORNING ARE IN PRETTY GOOD AGREEMENT WITH THE UPPER LEVEL WESTERLY
FLOW SHIFTING NORTHWARD THROUGH THE MIDDLE PART OF THIS WEEK. THE
INCREASED HEIGHTS AND EASTWARD DISPLACEMENT OF THE WARMER MID LEVEL
TEMPERATURES WILL HELP WARM DAILY MAX TEMPERATURES WELL INTO THE 90S
AND EVEN TOWARD THE 100 DEGREE MARK IN SOME PLACES. LATE IN THE WEEK
THE MODELS SHOW THE UPPER FLOW TURNING A LITTLE MORE NORTHWESTERLY
AGAIN AS THE UPPER RIDGE CONTINUES OVER THE PACIFIC NORTHWEST AND
UPPER LEVEL DISTURBANCES SLIDE DOWN THE EAST SIDE OF THE RIDGE INTO
THE GREAT LAKES REGION. A SURFACE FRONT IS FORECAST TO DROP SOUTH
INTO THE CENTRAL HIGH PLAINS ON FRIDAY WHICH SEEMS POSSIBLE GIVEN
THE ORIENTATION OF THE UPPER FLOW. THE FRONT COULD LINGER INTO
SATURDAY BUT THE UPPER RIDGE IS FORECAST TO BUILD WITH HEIGHTS
BUILDING BACK OVER THE NORTHERN PLAINS AGAIN. WILL BUMP POPS UP INTO
THE SLIGHT CHANCE CATEGORY FOR FRIDAY NIGHT WHICH CORRESPONDS WELL
WITH WHAT IS DEPICTED IN THE ISC GRIDS. WILL ALSO GO WITH AT LEAST A
SILENT POP ON SATURDAY NIGHT FOR NOW.

.AVIATION...

SCATTERED HIGH BASED CUMULUS WILL PERSIST THROUGH THE AFTERNOON
HOURS ESPECIALLY AROUND KGCK/KDDC. ISOLATED TO WIDELY SCATTERED
THUNDERSTORMS SHOULD DEVELOP AFTER 21Z AND WILL BE PROPAGATING
SOUTHWARD. ANY STORMS THAT DEVELOP COULD BECOME CAPABLE OF PRODUCING
LARGE HAIL AND A FEW WIND GUSTS TO 50 KNOTS. THUNDERSTORMS WILL BE
DIMINISHING AROUND OR AFTER SUNSET.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  91  66  93 /  30  30  40  10
GCK  63  91  65  93 /  30  30  40  10
EHA  65  94  63  94 /  30  30  40  10
LBL  65  92  65  94 /  20  20  40  10
HYS  65  89  66  92 /  30  40  50  10
P28  67  93  68  94 /  30  10  40  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN07/02
Hazardous weather outlook, Jun 22, 3:44 AM CST, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
444 AM CDT SUN JUN 22 2008

KSZ030-031-043>046-061>066-074>081-084>090-230945-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
444 AM CDT SUN JUN 22 2008 /344 AM MDT SUN JUN 22 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS LATE MONDAY INTO MONDAY NIGHT.
A FEW OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

12/24

The radar

The Dodge City radar (KDDC), 69 km away, was scanning. The volume nearest the first event began at 21:32 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Kiowa

When
June 22, 3:34 PM CST
Where
Kiowa County, Brenham
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.620, -99.200

Hail, Kiowa

When
June 22, 3:47 PM CST
Where
Kiowa County, 1.78 mi WNW of Haviland Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.610, -99.150

Hail, Kiowa

When
June 22, 4:36 PM CST
Where
Kiowa County, 6.95 mi WSW of Belvidere
Measured
0.88 in hail
Reported by
Public
Coordinates
37.400, -99.190

Hail, Comanche

When
June 22, 4:55 PM CST
Where
Comanche County, 8.92 mi E of Buttermilk
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.120, -99.170

Hail, Comanche

When
June 22, 5:20 PM CST
Where
Comanche County, 7.79 mi ESE of Coldwater Stark Arpt
Measured
1 in hail
Reported by
Public
Coordinates
37.210, -99.200

Hail, Comanche

When
June 22, 5:30 PM CST
Where
Comanche County, 4.97 mi SSE of Coldwater Stark Arpt
Measured
2 in hail
Reported by
Public
Coordinates
37.210, -99.270

Hail, Morton

When
June 22, 7:05 PM CST
Where
Morton County, 2.35 mi NNE of Wilburton
Measured
0.88 in hail
Reported by
Public
Coordinates
37.110, -101.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 119868, 119869, 119870, 119871, 119872, 119873, 119874.